Husband about to start crizotinib.Worried about side effects,infections etc

Hello all. My husband is just about to start oral crizotinib (just found out he's ALK positive). We are wondering how manageable it will be long term (we know everyone reacts differently) - for example, what side effects have any of you had and how have you coped with them? Steve's had 3 lots of chemo already and he's had some pretty nasty infections while on chemo and we are concerned about the effect crizotinib might have on his immune system. With 5 grandchildren there's always someone with a cold!! Has anyone had problems with low immunity whilst taking the drug? Steve was diagnosed in May 2012 - stage IV nsclc - adenocarcinoma, so we are quite used to living with it but do like to lead a normal life as much as possible with holidays etc. as we all do. Thanks for taking the time to read this. Good luck to you all on this roller coaster of a journey. xx

10 Replies

oldestnewest
  • Hello nannjanny. Your husband is about to join a select few who are Alk positive. I've been on Crizotinib for some 15 months following chemo and surgery. I have to say the side effects of taking Crizotinib compared to that of Chemo are, in my case, minimal. The occasional feeling of bloated ness and some diarrhoea but nothing and I stress nothing compared to what I went through, and no doubt your husband, following Chemo.

    I have been infection free the whole time whether through luck or judgement. The normal routines are adhered to such as not knowingly going somewhere where I know there is a risk. For example I do not go to my doctors surgery or when I have a blood test at the hospital I am fast tracked so I do not sit in a waiting room full of potential harm.

    As for lifestyle, I have to say, in my case, Crizotinib has given me my life back. I am currently typing this whilst on holiday in Kefalonia. The sun is beating down and life is good. I have given up on long haul flights because of the inherent risks of being on a plane with other people for too long.

    I take a tablet morning and evening with my meals and I always have a probiotic yogurt with my breakfast to protect my gut ( a continuation of my Chemo days ).

    I now have two monthly check ups with my consultant as well as regular scans. The one thing we picked up through my consultations was how much vitamin D has an effect on your system. I would suggest you get your vitamin D levels checked regularly. Earlier this year before the benefits of any holiday, I felt tired and lethargic. I thought I was anaemic. Blood tests revealed a count of 15, a fraction of what it should be. Within a couple of weeks of taking vitamin D supplements and a short holiday my count was up to 56 and I felt like my old self. I still continue to take vitamin D supplements to this day.

    I hope this rather long reply helps you and your husband. If you have any other questions, please do not hesitate to ask them.

    Take care.

    Colin

  • Thank you so much for your info and advice. You've given us some good tips. Good to hear you are doing well. We are off on holiday for a week and Steve will start crizotinib when we return. I'll keep you posted! Enjoy your holiday in the sun and we hope you keep getting good results.

  • Hi Colin I'm about to start crizitonib are you still taking it? I've been told I need to insist on regular mri scans is that true? Is there any advice you can give me? I'm ALK positive.

  • Hello there.

    I am still taking Crizotinib. It will be 2 years in June since I started with the drug. You've obviously seen my previous comments on this site and nothing has really changed.

    With regard to scans, approximately 6 weeks after starting on Crizotinib I had a CT scan to see whether the tumours had changed in size. Once that was established, I now have them 6 monthly unless I have any concerns.

    Concerning MRI scans I did have one just after taking Crizotinib and that showed a small brain tumour which was successfully treated with gamma knife. Initially, I had 6 monthly MRI scans but now have these annually as everything is okay.

    As I've mentioned before, keep an eye on your vitamin D and testosterone levels.

    I hope that helps. If there is anything more specific I'll be glad to give advice.

    Take care

    Colin

  • I started taking crizotinib in April this year and would say the same as Colin above. I was diagnosed with stage 4 adenocarcinoma in November 2013. I was tested straight away for any mutations and told that I was ALK positive. Again I am a non smoker. I then started on general chemotherapy the first four times I was very tired and being sick for the first couple of weeks and then I had a few good days before the next treatment. I was then on maintenance chemotherapy for nine months and for the last 3 months I couldn't do very much other than sleep and try to eat but kept on being sick. I had a syringe driver pump fitted with anti sickness medication in and district nurses visiting twice a day. I then had two months with no treatment which I believe helped my body to recover from all of the side effects of the earlier treatment.

    In April I started on crizotinib and was told to take the tablets 12 hours apart. I take mine with food which seems to help as initially I was being sick. I now take anti sickness medication cyclizine three times a day. I have crizotinib at 9 am and 9 pm always with food. I also avoid anyone who has an infection. I now feel almost back to my old self. The main side effect that I have had is swollen ankles and feet. I now have fewer shoes that will fit my feet. I have been advised to put my feet up to reduce this and when I do the swelling goes down. I have just got back from a weeks holiday in Vienna, where I did lots of sightseeing. I feel more like my old self since starting the treatment. We have been to Wales, Scotland and London. I felt so well that we booked a holiday abroad which I had been avoiding until now.

    Hope that you get good results too. I have monthly Consultant appointments and scans every two months.

    The American website Inspire is good for advice for ALK treatment.

    Best wishes xx

  • Thank you so much for your info and advice. Good to hear you are doing well. We are off on holiday for a week and Steve will start crizotinib when we return. I'll keep you posted! Keep enjoying your holidays and hope you keep getting good results.

  • I have just thought another side effect that I get from the crizotinib is with my vision when I go from dark to light I get like flashing strobe lights in my vision. I get it if I have watched the TV in the dark and then put the light on and also if I put the light on to go to the loo at night.

  • Thanks for that Bow-19. It's something to be aware of. Probably quite scary when it first happens! Good job Steve doesn't put the light on in the night when he gets up to go to the loo!! ;)

  • Hello all

    Well, my husband Steve has been taking crizotinib for just over 2 weeks now. He's had the strange light problem - although it is barely noticeable and certainly not causing any problems. The main problem is alternating constipation and diarrhoea, which is unpredictable and also difficult to know how to treat as it is both constipation and diarrhoea. We will talk to the Consultant about this when we go in two weeks time but wondered if anyone has any tips on how best to deal with it. Both can be quite uncomfortable as I'm sure you know! However, apart from that Steve has been much better otherwise and after about 3 days on crizotinib his back pain has cleared up to the extent that he has not taken a painkiller since then - for the first time in over a year - plus we have been able to start walking again which we love. Seems a bit soon for the crizotinib to have had an effect on his back but whatever the reason it's great! Hopefully, this alternating constipation and diarrhoea is a hiccup and it might sort itself out. Hope everyone on here are doing well. Thanks for taking the time to read this. x

  • Hi everyone.

    Well, it's 8 weeks today since my husband Steve started crizotinib. After a few initial hiccups - mainly stomach problems which can be kept pretty much under control - Steve is feeling better than he has for years! His appetite has returned, we are now managing to go for 6 mile walks and his back and shoulder pain has gone. We feel as if we've got our life back. Steve had a scan on 3rd November (less than 6 weeks after starting crizotinib) and today we went for the results. A bit disappointing as it was a mixed result. The pleural thickening has shrunk - hooray! - but some new nodules have popped up in the left lung - not so good!! It's possible that these could have appeared during the 3 weeks from baseline scan to starting crizotinib or the scan was performed too soon after starting it. Bloods were ok so we can carry on for now with crizotinib and the team will meet to review the scan and discuss the next step. We are really hoping Steve can stay on crizotinib and the next scan is kinder to us. Has anyone else been in a similar position? Hope all is going well for everyone.

You may also like...